Disulfiram and gamma-hydroxybutyric acid (GHB) are used to treat alcohol dependence and may both increase dopamine brain levels and modulate GABAergic transmission. We report on a patient affected by bipolar disorder, on valproate as mood stabilizing treatment, and alcohol dependence who developed a disulfiram-induced hypomanic episode, in whom switching from disulfiram to GHB induced recurrent convulsive epileptic seizures, not responsive to treatment with diazepam, and psychosis. Epileptic seizures and psychiatric symptoms ceased after GHB discontinuation. We highlighted the deregulation of neurotransmitters systems (GABAergic and dopaminergic networks) which are involved in these drug-drug interactions and might be responsible both for psychosis and generalized tonic clonic seizures resistant to standard treatments.
|Number of pages||3|
|Journal||Bollettino - Lega Italiana contro l'Epilessia|
|Publication status||Published - May 2012|
ASJC Scopus subject areas
- Clinical Neurology